Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 61, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2017, 12:42 PM MST for Coconino County, Arizona. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2017, 12:42 PM MST (19:42 UTC)
- Expired
- Jul 25, 2017, 7:45 PM MST
- In force
- 7 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:45 PM MST | FLASH FLOOD | 1 Nw Lees Ferry, AZ | RIVER GAUGE ON THE PARIA RIVER AT LEES FERRY MEASURED A STAGE OF 6.16 FEET INDICATING BETWEEN A 1.5 TO 2 FOOT RISE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 183 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052 WGUS55 KFGZ 251942 FFWFGZ AZC005-260245- /O.NEW.KFGZ.FF.W.0061.170725T1942Z-170726T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 1242 PM MST TUE JUL 25 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 745 PM MST Tuesday * At 1240 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin momentarily. * Some locations that will experience flooding include...the Paria River canyon down to Lees Ferry on the Colorado River. This includes the following streams and drainages...Paria River and Colorado River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3683 11160 3700 11202 3700 11155 3688 11153 $$ MCT
2 follow-up statements
978 WGUS75 KFGZ 252048 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 148 PM MST TUE JUL 25 2017 AZC005-260245- /O.CON.KFGZ.FF.W.0061.000000T0000Z-170726T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 148 PM MST TUE JUL 25 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR COCONINO COUNTY... At 146 PM MST, Doppler radar indicated heavy rain has moved out of the warned area. Scattered light to moderate rain showers will continue through the afternoon. Up to one inch of rain has already fallen and will trigger flash flooding in the Paria Canyon. Some locations that will experience flooding include... Lees Ferry. This includes the following streams and drainages...Paria River and Colorado River. This includes U.S. Highway 89 near mile marker 556. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3683 11160 3700 11202 3700 11155 3688 11153 $$ MCT
513 WGUS75 KFGZ 252328 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 428 PM MST TUE JUL 25 2017 AZC005-260245- /O.CON.KFGZ.FF.W.0061.000000T0000Z-170726T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 428 PM MST TUE JUL 25 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR COCONINO COUNTY... At 425 PM MST, the river gauge at Lees Ferry at the confluence of the Paria River and the Colorado River reported a stage of 6.2 feet. This is about a 2 foot rise. Earlier heavy rain in southern Utah will likely cause additional rises in water levels through Paria Canyon this evening. Some locations that will experience flooding include... Lees Ferry. This includes the following streams and drainages...Paria River and Colorado River. This includes U.S. Highway 89 near mile marker 556. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3683 11160 3700 11202 3700 11155 3688 11153 $$ MCT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:31 AM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 25, 10:31 AM MST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1031 AM MST Tue Jul 25 2017 .SYNOPSIS...Another round of scattered thunderstorms will develop today, some with heavy rainfall. A decrease in storm coverage is anticipated starting Wednesday, especially across western and central Arizona. More typical monsoon conditions are expected to return late in the week. && .UPDATE... A weakening thunderstorm complex now over Mohave county is moving eastward into Coconino county. Precipitation chances this afternoon were raised to near 100% for areas west and north of a line from Page-Tuba City-Seligman, with the idea there will be steady moderate rainfall and a few embedded tstorms. Our morning sounding has above normal amounts of preciptable water, however the winds aloft below 15 kft msl are SW and this should keep large amount of upslope cloud cover going across western AZ, limiting heating and storm strength. Scattered storms are expected across northeast AZ through this evening. && .PREV DISCUSSION /438 AM MST/...Deep monsoon moisture remains over northern and central Arizona this morning. Dewpoints are about as high as they get for our area, around 60 in the mountains and mid 60s to low 70s for lower elevations. With the very high humidity, some areas of low clouds and fog have developed and will continue until an hour or two after sunrise. The main inverted trough that moved across the state yesterday is shifting northward and will be mostly out of the picture by this afternoon. The most concentrated area of showers and thunderstorms this morning is over far NW Arizona and SW Utah in the vicinity of the exiting disturbance. For later today, we are seeing some drying and warming of the mid and upper levels. This should allow for better surface heating and instability than we saw yesterday, but could be partially offset by the warming mid levels. Most mesoscale models have been suggesting the northern half of Yavapai and much of Coconino County as the most active areas today, with less activity elsewhere. With deep moisture still in place, there will be a threat of localized heavy downpours and flooding. Activity should decrease by mid evening and be mostly over with by tonight. Wednesday through Thursday - drier and more stable air is forecast to move over central and western Arizona, leading to decrease in storm coverage. Moisture lingers along the AZ/NM border with scattered storms. Friday into the weekend - high pressure centered near the four corners will result in a gradually moistening east to southeast flow for northern Arizona. Models also hinting at another inverted trough passing through which could enhance storm activity. A return to more typical monsoon storm coverage is in our forecast. && .AVIATION...For the 18Z package...Periods of rain showers and thunderstorms will develop through the afternoon most numerous west of a KPRC-KFLG-KPGA line. MVFR/IFR conditions are likely in the stronger storms. Activity will mostly end by 06Z with VFR conditions spreading across northern Arizona. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Typical late morning to early evening thunderstorms are expected today. On Wednesday, the chances for showers and thunderstorms will continue, but coverage and frequency should decrease. Thursday through Saturday...For Thursday and Friday the coverage and frequency of showers and storms are expected to remain on the low side. Slightly drier and warmer conditions near the surface will enhance the threat for gusty outflow winds. On Saturday, a renewed push of moisture may return active monsoon conditions to the fire district. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL/JJ AVIATION...McCollum FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 25, 4:07 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 407 AM MST Tue Jul 25 2017 AZZ004>018-037>040-260200- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 407 AM MST Tue Jul 25 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Deep monsoon moisture will remain over northern Arizona today. Expect another round of scattered showers and thunderstorms into early evening, with the highest chances over Coconino and Yavapai Counties. A few of the storms could produce heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A decrease in storm coverage is expected Wednesday and Thursday before ramping back up by Friday and the Weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.